Alert archive / Nebraska / Special Weather Statements in 2016

Special Weather Statement, NWS North Platte, NE

July 23, 2016Deuel County, Nebraska

NWS North Platte, NE issued this special weather statement at Jul 23, 2016, 6:10 PM MDT for Deuel County, Nebraska. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2016, 6:10 PM MDT (00:10 UTC)
Expired
Jul 23, 2016, 6:45 PM MDT
In force
35 min
Issued by
NWS North Platte, NE

County Deuel County, NE

The radar

The North Platte radar (KLNX), 175 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2016-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1663 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2016-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1663 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
2362 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.8

Open this sounding in Storm Lab

The text

As transmitted.

561 
WWUS83 KLBF 240010
SPSLBF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
610 PM MDT SAT JUL 23 2016
 
NEZ022-056-240045-
GARDEN NE-DEUEL NE-
610 PM MDT SAT JUL 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARDEN AND WESTERN
DEUEL COUNTIES UNTIL 645 PM MDT...

AT 606 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF SHOWERS AND
ISOLATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
SOUTH OF LISCO TO 8 MILES NORTHWEST OF SEDGWICK...AND MOVING EAST
AT15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. A WIND
GUST TO OVER 50 MPH WAS RECORD AT SIDNEY AIRPORT AROUND 530 PM MDT.

LOCATIONS IMPACTED INCLUDE...
CHAPPELL...OSHKOSH...LISCO...
MOUNT VERNON AND INTERSECTION OF HIGHWAY 27 AND 9 MILE ROAD.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 78 AND
94.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY OCCUR WELL IN ADVANCE OF THE THUNDERSTORMS.


&&

LAT...LON 4148 10234 4100 10231 4100 10261 4139 10261
      4140 10264 4151 10264
TIME...MOT...LOC 0008Z 277DEG 15KT 4141 10264 4101 10263 

$$

CDC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Jul 23, 6:00 PM MDT, 10 minutes earlier.

Area forecast discussion, Jul 23, 6:00 PM MDT, 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
700 PM CDT SAT JUL 23 2016

.UPDATE...
Issued at 655 PM CDT Sat Jul 23 2016

Some areas of the Heat Advisory and Excessive Heat Warning be
allowed to expire at 7 pm CDT. Other areas have been extended to 9
pm CDT as high humidity and heat is underway and will not drop
until after sunset.

The HRRR experimental model suggests the ongoing storm activity
across the Cheyenne divide will become more numerous. It is
uncertain if it would affect North Platte this evening. It is more
likely to affect Imperial and McCook where the effective shear is
favorable given the expected northeast winds at the sfc.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 317 PM CDT Sat Jul 23 2016

Mid-level shortwave trough tracking along the Canadian border
has helped break down the strong ridge of high pressure that has
dominated the central conus over the last week. Area of surface low
pressure over the Dakotas will push east into the Upper Mississippi
Valley later today, sending a cold front and drier air into the
forecast area. To the east of the front conditions remain hot and
humid, although heat indicies have back off from the widespread 105+
readings seen yesterday. Only sparse cu has been noted on visible
satellite along the frontal axis, so moisture convergence is
rather weak. In addition, the best forcing aloft remains closer to
a robust shortwave trough near the Canadian border. Latest hi-res
model suite has been hit and miss with their thoughts on
thunderstorm development along the front. Only minor changes were
made to the forecast since confidence is rather low and will stick
with isolated pops generally along and east of an Ainsworth to
North Plate line starting at 21z. The environment ahead of the
cold front will be quite unstable with SBCAPE above 2500 J/KG,
however deep layer shear of only around 20-25 kts will promote
multi-cellular storm modes and keep the severe potential marginal.
Any storms that do develop should push east of the CWA by mid to
late evening.

Additional isolated storms are possible late this evening and
overnight as activity pushes off the Front Range and may push as far
east as southwest Nebraska. There will be little help from the LLJ
as it is focused off to our east, but forecast soundings show some
elevated instability for the convection to work with.

Sunday will be cooler as the front pushes into northern Kansas and
stalls. Winds become easterly to the north of the front, which will
help keep low level moisture in place albeit much drier than the
oppressive humidity seen over the last several days. The upslope
flow beneath a 60 kt jet aloft may be enough to trigger additional
isolated shower and thunderstorm development during the day, mainly
over the southern half of the CWA. Despite the presence of strong
deep layer shear the threat for severe weather should remain low due
to weak instability.

.LONG TERM...(Sunday night through Saturday)
Issued at 317 PM CDT Sat Jul 23 2016

Sunday Night through Monday Night: Period begins with slight
chances for showers/TSTMs Sunday evening, across mainly the
southern-third of the CWA. Wherein, a 500 hPa shortwave trough
will be moving east across central NE that will provide weak large
scale ascent. Elsewhere, a front will be positioned west to east
across central KS at this time. Current thinking is that the best
chances for development will be south of the CWA given the
location of the front though models indicate development north of
the boundary, specifically over portions of northeast CO and
south central NE. Much of the inherited slight chances were kept
with thinking that development would be late in the day. However,
moisture and weak instability may be limiting factors. For the
former, GFS proximity soundings and guidance show just modest
moisture across the southern-third of the CWA with PW ~1.0”, 850
Tds ~7 C, and 700-500 hPa mean RH around 50%. Chances then
diminish early Monday morning as the shortwave pulls away and the
front becomes more diffuse as its associated low moves east. In
the meantime, surface high pressure will be building in over the
upper and middle Mississippi valley Sun Night.

Dry conditions are expected during the day across the CWA Monday
along with a return of warmer temperatures. However, there will be
increased chances for thunderstorms late in the day with strong
storms even possible across western NE. Currently, SPC has the
northwest-third of the CWA in MRGL in the Day 3 outlook and this
seems appropriate. Where, on Mon, a lee side surface trough will
develop and deepen during the day while a weak disturbance aloft
moves east. Current thinking, more so for stronger storms, is that
isolated thunderstorm development will occur later in the
afternoon, where they would start and then move eastward off the
higher terrain into western Nebraska. Convective parameter space
is decent with ample instability and 0-6 km bulk shear that's
around 35-40 kts in western NE late afternoon Mon/evening. 850
temperatures in the mid 20s and good insolation will bring
temperatures into the lower 90s. Slight chances/chances then
continue through Monday night for showers and thunderstorms.

Tuesday through Saturday: Lee side trough deepens near the front
range over the Central Plains Tuesday as the surface high moves
east to near MI/IN. Chances for showers and thunderstorms will be
present Tue afternoon/evening and Tue night as a shortwave trough
aloft rounds the 500 hPa ridge positioned over the four corners
region. Similar situation occurs on Wednesday with similar
chances for showers/thunderstorms. Cool down in temperatures then
begins Thursday with 850 hPa temperatures largely around 20-25 C
across the CWA Thursday and Friday. Highs Thursday through
Saturday are expected to be in the lower to mid 80s from along and
north of I-80. A weak frontal passage occurs late Wednesday
followed by another cold front early Friday. Slight
chances/chances through the rest of the period, Thursday through
Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 635 PM CDT Sat Jul 23 2016

There is a chance the storm activity moving over the Cheyenne
divide will grow upscale...become more numerous...as it moves east
and southeast toward southwest Nebraska. It is uncertain if it
would affect KLBF this evening. It is more likely to affect KIML
and KMCK where the effective shear is favorable given the
northeast winds at the sfc.

Eastern areas of Ncntl Neb appear to be capped at h700mb
suggesting no storms will develop this evening.

Additional isolated thunderstorm activity may form across Swrn Neb
Sunday afternoon...from 20z onward but the NAM is keeping a cold
front south of this area.

&&

.LBF Watches/Warnings/Advisories...
Excessive Heat Warning until 9 PM CDT this evening for NEZ007-
010-027>029-038-059-071.

Heat Advisory until 9 PM CDT this evening for NEZ070.

&&

UPDATE...CDC
SHORT TERM...Martin
LONG TERM...ET
AVIATION...CDC
Hazardous weather outlook, Jul 23, 2:33 PM MDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
333 PM CDT SAT JUL 23 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-242045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
333 PM CDT SAT JUL 23 2016 /233 PM MDT SAT JUL 23 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH THE REMAINDER OF
THE AFTERNOON AND EARLY EVENING HOURS...PRIMARILY FROM SOUTHWEST
INTO NORTH CENTRAL NEBRASKA WHERE HEAT INDEX VALUES WILL HOVER
AROUND 100 DEGREES. IN THESE AREAS...A HEAT ADVISORY AND
EXCESSIVE HEAT WARNING WILL CONTINUE THROUGH EARLY EVENING.

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON AND EVENING...GENERALLY ALONG AND EAST OF A NORTH PLATTE
TO AINSWORTH LINE. THE PRIMARY THREATS WITH ANY STORM ACTIVITY
WOULD BE HAIL AND STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

DAILY CHANCES FOR ISOLATED TO SCATTERED THUNDERSTORMS EXIST
THROUGH MUCH OF NEXT WEEK...MAINLY DURING THE AFTERNOON AND
EVENING HOURS. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE LATE
MONDAY...BUT OTHERWISE THE THREAT FOR SEVERE WEATHER WILL BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MARTIN

In the hours before

Special weather statement, Jul 23, 6:10 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
610 PM MDT SAT JUL 23 2016

NEZ022-056-240045-
GARDEN NE-DEUEL NE-
610 PM MDT SAT JUL 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARDEN AND WESTERN
DEUEL COUNTIES UNTIL 645 PM MDT...

AT 606 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF SHOWERS AND
ISOLATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
SOUTH OF LISCO TO 8 MILES NORTHWEST OF SEDGWICK...AND MOVING EAST
AT15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. A WIND
GUST TO OVER 50 MPH WAS RECORD AT SIDNEY AIRPORT AROUND 530 PM MDT.

LOCATIONS IMPACTED INCLUDE...
CHAPPELL...OSHKOSH...LISCO...
MOUNT VERNON AND INTERSECTION OF HIGHWAY 27 AND 9 MILE ROAD.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 78 AND
94.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY OCCUR WELL IN ADVANCE OF THE THUNDERSTORMS.

&&

LAT...LON 4148 10234 4100 10231 4100 10261 4139 10261
      4140 10264 4151 10264
TIME...MOT...LOC 0008Z 277DEG 15KT 4141 10264 4101 10263

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:11 PM MDTSpecial Weather StatementLBFDeuel34 min
Jul 23, 6:44 PM MDTSpecial Weather StatementLBFDeuel31 min
Jul 23, 6:56 PM MDTSpecial Weather StatementLBFDeuel49 min

Nearby

Special Weather Statements in Nebraska, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.